When discussing the impact of medications such as Levaquin, there are a number of ways to present the information. The stories we hear first and most often tend to be the ones that imbed themselves in our consciousness. On the other hand, the first reaction we hear about doesn’t always tell the whole story.

Levaquin has been linked with the development of tendon injuries ranging from mild to crippling. There are cases such as that of an 88-year-old gentleman who was prescribed the medication, and within two weeks developed excruciatingly painful deformities in the tendons in his ankles, requiring several months of rehabilitation but resulting thankfully in a complete recovery with no signs of further complication.

However, there are also other cases where recovery hasn’t been so quick, or so complete. Some of these injuries are very serious, and depending on the rate at which patients recover could take years to fully correct. Others are even crippling, unable to be entirely repaired due to the nature of the burst.

Even more sobering are the possibilities of other side effects. Consider a leg injury caused by a burst tendon, requiring immobilization if the patient is not a good surgical candidate. This could require extended periods of lying in one place, increasing the possibility of peripheral artery disease, where blood clots form in the extremities due to poor posture and reduced muscle movement. Medications used to treat the injury could have their own side effects — some people respond well to anti-inflammatory medications, others do not. This makes managing the pain and swelling that may be present in a tendon rupture a tricky proposition.

The most common type of rupture is, of course, the Achilles tendon tear. A great deal of weight is put on this tendon during the day and the course of our lives, and thus it presents frequently in Levaquin cases. This kind of injury frequently does require immobilization and physical therapy and often is difficult to correct surgically.